H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Get your full text copy in PDF

Interferon-alpha-induced sarcoidosis in a patient being treated for hepatitis C

Remi Trien, Chad J. Cooper, David Paez, Edgardo Colon, Shajeea Ajmal, Hasan Salameh

(Department of Internal Medicine, Texas Tech University Health Sciences Center, El Paso, USA)

Am J Case Rep 2014; 15:235-238

DOI: 10.12659/AJCR.890180


Background: IFN-alpha-2b in combination with ribavirin is now the standard of care for the treatment of hepatitis C. Sarcoidosis is a chronic multisystem granulomatous disorder characterized by noncaseating granulomas in the involved organs. The pathologic hallmark of sarcoidosis is the presence of noncaseating granulomas in the interstitium that typically involve the lymphatics.
Case Report: A 43-year-old woman presented to our care with 2-week history of nausea, vomiting, diarrhea, shortness of breath, migraine headache, maculopapular rash, generalized weakness, and lightheadedness. She had been treated for hepatitis C with telaprevir, ribavirin, and interferon-alpha-2b for 6 months. Chest radiograph showed bilateral diffuse prominence of bronchovascular markings. CT of the chest revealed bilateral diffuse centrilobular nodules with associated intralobular septal thickening, thickening of the central peribronchovascular interstitium, nodularity of the major fissures, and mediastinal lymphadenopathy. These findings were suspicious for atypical pulmonary sarcoidosis, possibly interferon-induced. The pathology of the mediastinal lymph node biopsy revealed noncaseating granulomatous inflammation consistent with the diagnosis of pulmonary sarcoidosis. Pathology of the skin punch biopsy showed giant-cell granulomatous inflammation without necrosis. The patient was started on prednisone 40 mg daily with a steroid tapering course for 8 weeks.

Conclusions: The management of IFN-induced sarcoidosis includes the discontinuation of IFN therapy with or without the administration of systemic corticosteroids. With the increasing prevalence of HCV in the United States, it is likely that more IFN-alpha-induced sarcoidosis will be encountered by clinicians.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree